anti-depressant switching hell

I'm nearly 2 weeks in to reducing my Mirtazapine dose from 45 to 30 mg. [I'm switching to Sertraline, in the hope of less debilitating fatigue. I've been taking Mirtazapine for 10 years, mostly at 30 mg].

And I am in hell.

Extreme dizziness.

I work for the public sector, and do admin work in the week, and as much public facing as I can handle, or as 'service needs' demand at the weekend.

But I can't handle the public at all at the moment. Really I can't. The weekend just gone was a disaster.

'm inattentive, because I can only cope with managing myself right now.

I'm cranky, because the dizziness is debilitating.

I couldn't stand still or walk around much, which customers need for what they want.

I had to literally hold onto the self issue machine to support myself while attempting to help a customer, and couldn't talk properly because I felt so bad.

My therapist doesn't think I should be at work at the moment fullstop.

I tend to agree.

And my manager this afternoon advised I call in sick at the weekend, unless things improve dramatically, and because I cannot cope with public facing.

I actually had a bad dizzy spell in my 1:1 with him, so at least he can see it's very real.

I worked this afternoon, my admin work, only 4 hours, well, 3 and a half with the meeting as a gap, It was tough going though, and I had to go and lie down on the sofa for 10 minutes or so at one point.

I feel so exhausted.

I don't WANT to go off sick. But rest is the only thing that helps, and has to be consistent, like not rest then do a bunch of stuff, rest and rest.

I see the Occupational Health nurse tomorrow afternoon at 3. I hope that he takes the situation as seriously as my therapist, and as my manager - in his roundabout way.

I just want to feel better!

Is what I am experiencing 'normal'? I've been through it before with dose reductions and med switching. So I know that technically it won't last forever.

Today my manager asked me when I would stop feeling dizzy, and I couldn't tell him. This tapering and switching process is a 3 month thing - at least.

Has anyone been through similar?

13 Replies

oldestnewest
  • Hello

    Sorry you are having such a bad time it is quiet awful when tapering of meds and introducing another one and unfortunately side effects as you are feeling can be part of the process but well worth it if you can hold on while you get through this

    I agree you need to take time of work at the moment , if this was anything else you were suffering from would you feel so bad taking some time of , I say this as so many of us can feel guilty for taking time of work when we have anxiety or depression problems yet it is no different from any other illness except it cannot be seen but only felt by those that are suffering but it is still very real and debilitating at times

    It will pass as you know but you need that time and if your boss asks again how long just be honest and say you do not know that is all you can do

    Do you suffer with anxiety and depression ?

    I just wondered as there is also a site for Depression called Action on Depression you can find it if it would also be a Community that would help support you by pressing the Drop bar down at the top of your page where it says My Communities and then where it says All Communities put in Action on Depression and it will take you to the Community :-)

    Take Care x

  • Thank you.

    I saw the OH nurse today, and he was sympathetic. BUT is only saying no public facing, and isn't condoning my taking any sick leave. Though he did confirm that I am covered for this under the Equality Act, so at least it wouldn't add to any of this Stage 1 Procedure nonsense. [Long story!]

    Yes, I have anxiety and depression, plus sprinklies! The thing is, I'm not in Scotland. Does that make a difference?

  • Hello

    I am pleased you have been and had some support today :-)

    It makes no difference to this Community where you are from if that is what you are asking , we all live in different parts of the UK as well as the world on here :-)

    That is the beauty of sites like these , it brings people together from all over the world to share their experiences , strength and hopes with each other as we have a common bond which is anxiety x

  • Ah, cool, thanks!

    I asked as the Depression one is Scotland based.

  • Yes the organization I believe is based in Scotland but members on all sites are from all over the world and everyone is welcome no matter where they are based :-) x

  • Cool, thanks!

  • Hi sorrel, oh yes the worst thing about antidressants is weaning off and starting on a new one, I am waiting for the go ahead for me to change my GP wants me to start on valafaxine as Iam taking the maximum dose of sertraline and they are doing very little for me, but she wants me to see a pyschatrist first as they are the experts in that field, I did start a couple of weeks ago to reduce the sertaline ( knowning how bad reducing medication is ) my GP did give me diazpam to take one daily to help me, and my god do they help !!!! See if your GP thinks this will help you ?? ( I strongly suggest you ask, they really do help ) because you have been on your antidressant for so long, that's why your suffering now, I know how bad it is and dread whenever I have had to do it, but like you I usually get an antidressant that works and I'm on it for many years, but since December sertraline is doing very little if anything, so yes I totally understand and I am here if you ever need to talk, you go back to your GP they will give you something to help, you don't have to struggle and feel so bad, good luck let me know how your getting on xxx

  • Thanks.

    I am already prescribed a low dose of Diazepam, prn. I'm to take it no more than twice a week.

  • How are you feeling now x

  • Thanks for asking. :)

    Tearful, low, frustrated... stressed. But dizziness seems to ease off in the evenings at least.

  • Hang on in there this won't last forever, it does take time to wean off one and start another, I'm that desperate to start my new antidressants and my doctor can see that, and knows I have to get the new ones in my system as soon as possible to build up the correct strengh, so I'm doing 4 days at 150mg then four days at 100mg then 4days at 50mg and start the new on 37.5 valafaxine, I'm dreading it start to tommorow again !!!! I started a few weeks ago when I was about to start the new med my GP told me to go back up on the Sertraline until I permission from pyschatrist, so for 6 days Iv been on 200mg, only to be told today to start weaning myself off and start valafaxine !!!!' Doctors pyschatrist just don't realse how bad it is for us !!!'n xx

  • I hope it goes ok today!

    It's one of my days off work today, thankfully.

  • Try and do something nice today that you enjoy, even if it's just going for a coffee xx

You may also like...